Economics at your fingertips  

Incomplete market demand tests for Kreps-Porteus-Selden preferences

Felix Kubler, Larry Selden and Xiao Wei

Journal of Economic Theory, 2020, vol. 185, issue C

Abstract: What does utility maximization subject to a budget constraint imply for intertemporal choice under uncertainty? Assuming consumers face a two period consumption-portfolio problem where asset markets are incomplete, we address this question following both the standard local infinitesimal and finite data approaches. To focus on the separate roles of time and risk preferences, individuals maximize KPS (Kreps-Porteus-Selden) preferences. The consumption-portfolio problem is decomposed into a one period portfolio problem and a two period certainty consumption-saving problem. We derive demand restrictions which are necessary and sufficient, for portfolio choices and certainty intertemporal consumption to have been generated by maximization, respectively, of a one period expected utility representation and a certainty representation of time preferences. Conditions are provided for recovering the building block time and risk preference utilities. For the finite data case, we derive a set of linear inequalities that are necessary and sufficient for observations to be consistent with the maximization of KPS utility.

Keywords: Kreps-Porteus-Selden preferences; Expected utility; Contingent claims; Integrability; Incomplete markets (search for similar items in EconPapers)
JEL-codes: D01 D11 D80 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jet.2019.104973

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Haili He ().

Page updated 2021-01-17
Handle: RePEc:eee:jetheo:v:185:y:2020:i:c:s002205311930122x